Tricyclic Antidepressant Toxicity Treatment & Management

Updated: Jul 13, 2016
  • Author: Vivian Tsai, MD, MPH, FACEP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Treatment

Prehospital Care

Endotracheal intubation is necessary in a patient who is obtunded and unable to protect the airway. Intravenous access should be established as soon as possible. Administer intravenous fluid if the patient is hypotensive. Prompt transport of the patient to the nearest emergency department is implicit.

Evidence-based management guidelines for tricyclic antidepressant (TCA) poisoning are available from the American Association of Poison Control Centers (AAPCC). This guideline is outlined for poison center personnel to assist in prehospital triage and management of patients with possible TCA ingestion/overdose. A brief summary of the prehospital evidence-based consensus management guideline is as follows [12] :

  • Patients with suspected self-harm or who are the victims of malicious administration of a TCA should be referred to an emergency department (ED) immediately (Grade D).
  • Referral to an ED with close monitoring of clinical status and vital signs en route is recommended for (1) patients with acute TCA ingestions who are younger than 6 years, (2) patients with underlying conditions such as convulsions or cardiac arrhythmias, and (3) co-ingestion of other drugs with TCA (Grade D).
  • Referral to an ED is recommended for patients who are symptomatic after a TCA ingestion (Grade B).
  • Ingestion of either an amount that exceeds the usual maximum single therapeutic dose or an amount equal to or greater than the lowest reported toxic dose would warrant consideration of referral to an ED (Grades B/C).
  • Do not induce emesis (Grade D).
  • The risk-to-benefit ratio of prehospital activated charcoal for TCA poisoning is unknown. Activated charcoal administration should only be carried out by health professionals and only if no contraindications are present. Do not delay transportation in order to administer activated charcoal (Grades B/D).
  • Asymptomatic patients are unlikely to develop symptoms if the time of ingestion is greater than 6 hours to the initial call to a poison center. These patients do not need referral to an ED facility (Grade C).
  • Follow-up calls to determine the outcome for a TCA ingestion ideally should be made within 4 hours of the initial call to a poison center and at appropriate intervals thereafter based on the clinical judgment of the poison center staff (Grade D).
  • An ECG/rhythm strip, if available, should be checked during the prehospital assessment of a patient with TCA overdose. A QRS duration longer than 100 msec is an indicator that the patient should be immediately stabilized, given sodium bicarbonate if there is a protocol for its use, and transported to an ED (Grade B).
  • Symptomatic patients with TCA poisoning might require prehospital interventions in accordance with standard ACLS guidelines (Grade D).
  • Administration of sodium bicarbonate might be beneficial for patients with severe or life-threatening TCA toxicity if a prehospital protocol exists for its use (Grades B/D).
  • Benzodiazepines are recommended for TCA-associated convulsions (Grade D).
  • Flumazenil is not recommended for patients with TCA poisoning (Grade D).

Refer to the AAPCC guideline for complete details. [12]

Next:

Emergency Department Care

The greatest risk of seizures and arrhythmias occurs within the first 6-8 hours of cyclic antidepressant (CA) ingestion. The treatment of an asymptomatic patient with a history of CA ingestion is mainly supportive therapy. For all patients with possible CA toxicity, airway protection, ventilation and oxygenation, intravenous fluids, cardiac monitoring, and performing ECG are all essential measures. Patient should be admitted to the ICU if hemodynamic instability and ECG changes are observed.

Consider early gastric decontamination using charcoal if the patient presents within 2 hours of ingestion.

Once suicidal ideation is ruled out and the patient remains asymptomatic for 6-8 hours postingestion without any ECG changes, the patient may be discharged home. If suicidal ideation is present, evaluation for admission to a psychiatric facility is mandatory.

Treatment considerations include the following:

  • Airway: Endotracheal intubation may be necessary in patients who present with seizures or who are in a comatose state for airway protection.
  • Hyperventilation: The use of hyperventilation is controversial. It has been recommended traditionally for the resultant alkaline state hyperventilation achieves. Alkalinization is thought to increase protein binding of CA and promote CA excretion, thereby decreasing cardiotoxicity. However, a randomized controlled animal study shows that hyperventilation has little effect on reversing CA toxicity. [13]
  • Hypotension: Normal saline intravenous fluids are indicated for CA-induced hypotension. For hypotension refractory to intravenous saline, vasopressors with alpha-agonist effect (eg, phenylephrine [NeoSynephrine], norepinephrine) may be used.
  • GI decontamination: Once the patient is stabilized, activated charcoal can be considered.
  • Intravenous sodium bicarbonate

Serum alkalinization with intravenous sodium bicarbonate has been the mainstay of therapy in CA-induced cardiovascular toxicity. Prolonged QRS is most often the indication for serum alkalinization in CA toxicity. Not all physicians agree on what the duration of QRS should be in order for them to institute intravenous sodium bicarbonate therapy. However, about 88% of the poison control directors in the United States use a QRS of 100 milliseconds or greater as the threshold for use of intravenous sodium bicarbonate. Evidence suggests the reversal of toxic effects of CA (eg, QRS prolongation, myocardial depression) following serum alkalization and sodium loading with sodium bicarbonate.

Ventricular bradyarrhythmias, due to depressed atrioventricular conduction and automaticity, can be treated by placement of a temporary pacemaker; alternatively, consider the use of a chronotropic agent.

Lidocaine, when used to treat ventricular arrhythmia, should be administered with caution to avoid precipitating seizures.

Intravenous lipid emulsion (ILE) has demonstrated efficacy in the treatment of local anesthetic agent–induced cardiotoxicity, in laboratory studies. [14] The theorized mechanism of action of ILE is the creation of "lipid sink" in the intravascular compartment, sequestering lipophilic drugs and reducing bioavailability. [15] No clinical studies have been done on ILE in the treatment of CA toxicity; however, case reports from Europe and New Zealand describe successful resuscitation using ILE therapy in patients demonstrating severe CA cardiotoxicity. [16, 17]

In the case studies published, ILE was used with success in patients with severe hemodynamic instability and QRS widening. The dose of ILE used in the case reports is 100 mL (1.5 mL/kg) of 20% ILE bolus over 1 minute followed by 400 mL infusion over 15-30 minutes.

The seizures in CA toxicity are usually self-limited. The treatment of choice for prolonged or recurrent seizures in CA toxicity is a benzodiazepine. Most CA-induced seizures are usually brief and resolve prior to the administration of anticonvulsants. General anesthesia should be reserved for patients with status epilepticus who are unresponsive to the standard treatment regimen (eg, benzodiazepines, barbiturates, propofol). This may prevent hyperthermia and rhabdomyolysis.

The use of hypertonic saline in CA toxicity remains controversial. Though 7.5% hypertonic saline has been shown to correct hypotension and QRS widening in severe CA overdose in a swine model, [13] limited evidence supports the use of hypertonic saline in CA toxicity in humans. No study has adequately compared the efficacy of hypertonic saline versus sodium bicarbonate, and sodium loading may be the most important factor in the reversal of the symptoms of cyclic antidepressant toxicity.

Because of the large volume of distribution and high protein-binding characteristics of CAs, hemodialysis has not been shown to be effective in the treatment of CA overdose.

The following drugs should be avoided in patients with CA toxicity:

  • The use of physostigmine in CA poisoning has been associated with complete heart block, asystole, and hypotension
  • Ipecac syrup is not recommended as the procedure in GI decontamination because of the possibility that patients experience sudden neurologic deterioration (eg, lethargy, seizures) and aspirate
  • The use of type IA and IC antidysrhythmics or other sodium channel blockade agents may exacerbate toxic effects of CAs on the myocardium
  • The use of flumazenil for reversal of benzodiazepines overdose with concomitant CAs exposure can precipitate seizures
Previous
Next:

Consultations

See the list below:

  • Poison control center
  • Toxicologist
  • Cardiologist for pacemaker placement and arrhythmia management, when indicated
  • ICU admission for patients with cardiovascular and/or neurologic manifestations of CA toxicity
Previous